Michigan, 2005

Damaging Wind in Michigan, June 9, 2005

June 9, 2005 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 12:33 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 9, 12:33 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1233 PM EST THU JUN 9 2005

.AVIATION...
NO STORMS ON RADAR AS OF YET. A SMALLER CHANCE FOR ANY STORMS TODAY
COMPARED TO YESTERDAY. WITH SUCH A SMALL CHANCE, TIMING SOMEWHAT
UNCERTAIN, AND ANY STORMS WOULD BE SCATTERED IN NATURE, DID NOT
MENTION ANY RAIN IN THE TAFS. JUST VFR CLOUDS ARE ON THE CURRENT
SATELLITE PICTURES. COULD BE SOME MORE MVFR FOG TONIGHT AT FWA LIKE
LAST NIGHT. FWAS CURRENT DEWPOINT IS TONIGHTS FORECASTED LOW
TEMPERATURE. JUST EXPECTING HIGH LEVEL CLOUDS TONIGHT AT FWA LIKE
LAST NIGHT SO MVFR FOG IS OBTAINABLE. WINDS WILL STAY OUT OF THE
SOUTH TO SOUTHWEST.
&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT.
AN UPR LVL RIDGE OF HIGH PRESSURE WILL PERSIST OFF THE ATLANTIC
SEABOARD DURING THE SHORT TERM...WHILE A PREDOMINANT TROF CONTINUES
OVER THE WRN UNITED STATES.

ALTHOUGH THE AIRMASS WILL REMAIN MOIST AND UNSTABLE OVER THE NEXT 24
HOURS...IT WILL BE SOMEWHAT DIFFICULT TO PINPOINT THE BEST CHC/S FOR
SHOWERS AND THUNDERSTORMS AS FEATURES ON THE MESOSCALE WILL DICTATE
THIS.  WILL GO ALONG WITH THE NAM FOR THIS FCST PACKAGE...WHICH
TAKES A WEAK VORT OVER CNTRL INDIANA ATTM...TO A POSITION NEAR
DETROIT BY 00Z.  THIS FEATURE WILL LIKELY BE THE MECHANISM THAT
TRIGGERS SOME SCATTERED SHOWER/THUNDERSTORM ACTIVITY ACRS THE ERN
CWFA DURING THE MID AFTERNOON HOURS.  ELSEWHERE...THE NAM IS
INDICATING THAT A WEAK SFC TO 850 MB TROF WILL DEVELOP FROM LOWER
MICHIGAN...SWWD INTO CNTRL INDIANA BY THE MID AFTN HOURS.  THE TROF
IS LIKELY BEING ENHANCED BY A LAKE BREEZE BOUNDARY FROM LAKE
MICHIGAN.  THAT BEING SAID...THIS SHOULD BE THE TRIGGERING MECHANISM
FOR SHOWER/THUNDERSTORMS DEVELOPMENT FOR THE MAJORITY OF THE CWFA.
ATTM...IT SEEMS PRUDENT TO CONTINUE THE 40 PERCENT CHC OF SHOWERS
AND THUNDERSTORMS ACRS THE ENTIRE CWFA...MAINLY FOR THE AFTN HOURS.
WITH A WEAK WIND FLOW...THUNDERSTORMS WILL BE SLOW MOVING...SO THEY
WILL HAVE THE POTENTIAL TO BRING LOCALLY HEAVY RAINFALL.

FOR TONIGHT...SFC TO 850 MB TROF AXIS WILL DISINTEGRATE WITH LACK OF
SFC HEATING...AND THUS...SO SHOULD THE SHOWER/THUNDERSTORM
ACTIVITY.  WILL MAINTAIN A 30 POP FOR THE OVERNIGHT HOURS TONIGHT.

AS FOR TEMPS...850 MB TEMPS ARE FCST TO COOL ABOUT 1 DEGREES
CELSIUS TODAY...SO THIS WILL LIKELY PREVENT MOST AREAS FROM REACHING
THE 90 DEGREE MARK.  STILL...IT WILL BE WARM AND HUMID WITH
WIDESPREAD UPPER 80S.  OVERNIGHT LOWS WILL CONTINUE WARM AROUND 70
DEGREES.

LONG TERM...
FRIDAY THROUGH WEDNESDAY.
THE BEAT GOES ON. MID LEVELS OVER NOAM HAVE SETTLED INTO A STABLE
AND PERSISTENT CONFIGURATION WITH A STRONG BERMUDA HIGH BECOMING
ANCHORED JUST OFF THE EAST COAST AND A LONGWAVE TROUGH OVER THE
WESTERN U.S. DEEP BUT WEAK SOUTHERLY FLOW WILL CONTINUE TO TRANSPORT
MID SUMMER HEAT AND HUMIDITY NORTHWARD INTO THE REGION THROUGH THE
WEEKEND.

ONCE AGAIN THERE IS NO DISCERNIBLE SYNOPTIC SCALE FORCING MECHANISM
IN THE MODEL DATA THROUGH THE WEEKEND FOR ANY ORGANIZED CONVECTION.
WILL USE THE LOW LEVEL JET POSITION AS A PROXY FOR MCS ACTIVITY AND
BOTH NAM/GFS FOCUS THE NOSE OF THE PLAINS NOCTURNAL LLJ WEST OF THE
CWA FROM IOWA TO KANSAS THE NEXT 3 NIGHTS. SUBSEQUENT MOVEMENT OF
THESE MCS ONCE THEY BECOME DETACHED FROM THE NOCTURNAL LLJ DIFFICULT
TO DEPICT WITH THE OHIO VALLEY UNDER THE MIDDLE OF A LARGE THICKNESS
RIDGE IN WHICH 850-500MB THERMAL WIND VALUES ARE GENERALLY 5KTS OR
LESS. ANY REMAINING MCS ACTIVITY EACH DAY WILL LIKELY BUILD TOWARDS
THE REGION OF HIGHEST INSTABILITY AND WILL PROBABLY REMAIN FOCUSED
WEST OF THE CWA THROUGH THE WEEKEND. FEEL THE BEST CHANCE FOR ANY
FOCUS FOR MORE ORGANIZED CONVECTION WILL COME FROM THE SOUTH OUT OF
THE GULF OF MEXICO. NAM/GFS HINTING AT THIS FOR THE WEEKEND WITH
SEVERAL VERY WEAK SUBTROPICAL SHORTWAVES SLIPPING NORTH AROUND THE
PERIPHERY OF THE BERMUDA HIGH. THESE WEAK SYSTEMS MAY BRING PERIODS
OF ENHANCED DEEP LAYER MOISTURE AND CONVERGENCE. AT THIS TIME RANGE
THIS IS ALL JUST SPECULATION WITH CONVECTION EACH DAY BEING STRONGLY
MODULATED BY MESOSCALE AND CONVECTIVELY GENERATED FEATURES...WHICH
CANNOT BE RESOLVED IN THE MEDIUM RANGE. THE BOTTOM LINE IS WILL
CONTINUE WITH CHANCE POPS EACH PERIOD RIGHT THROUGH THE
WEEKEND...BUT STILL EXPECT NUMEROUS LENGTHY RAIN FREE PERIODS.

GFS/ECMWF/GEM ARE ALL NOW SHOWING A GRADUAL EASING OF THIS
PATTERN BY EARLY TO MID WEEK NEXT WEEK. HIGH HEIGHTS ASSOCIATED WITH
THE BERMUDA HIGH OFF THE SOUTHEAST U.S. COAST WILL EVENTUALLY BRIDGE
WEST WITH THE SUBTROPICAL HIGH OVER THE SUBTROPICAL EASTPAC.
MEANWHILE MORE ZONAL AND FASTER FLOW WILL BEGIN TO DEVELOP ACROSS
SOUTHERN CANADA AS THE MID LEVEL PATTERN BECOMES LESS AMPLIFIED.
THIS WILL ALLOW FOR A SUPPRESSION OF THE WESTERLY FLOW AND EVENTUAL
FROPA TO EASE THE HEAT AND HUMIDITY. 00Z/09 GFS VERY AGGRESSIVE IN
DRIVING A FRONT SOUTHEAST ACROSS THE CWA ON TUES. PREFER THE
ECMWF/GEM SOLUTION OF SINKING A MORE E/W ORIENTED FRONT SLOWLY SOUTH
THROUGH THE REGION WITH SEVERAL WEAK WAVES OF LOW PRESSURE RUNNING
ALONG THE BAROCLINIC BOUNDARY. CONVECTION CHANCES WILL CONTINUE INTO
EARLY NEXT WEEK UNTIL THIS BOUNDARY SINKS WELL SOUTH OF THE AREA.
SEVERE WEATHER PROBABILITIES WILL LIKELY INCREASE EARLY NEXT WEEK AS
A BELT OF STRONGER WESTERLIES AND LARGE SCALE ASCENT SINKS SOUTH
ATOP VERY MOIST AND UNSTABLE BOUNDARY LAYER IN RESPONSE TO THE
PATTERN ADJUSTMENT. SPC EXPERIMENTAL DAY 4 THROUGH 8 OUTLOOK AND CPC
HAZARDS ASSESSMENT BOTH POINT TOWARD THIS SCENARIO.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM...HICKMAN
LONG TERM...HITCHCOCK
Hazardous weather outlook, Jun 9, 5:24 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST THU JUN 9 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101002-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
524 AM EST THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED STORM WITH LARGE
HAIL AND STRONG WINDS CANNOT BE RULED OUT. A FEW THUNDERSTORMS MAY
ALSO CONTAIN HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY. FOR THE FRIDAY
THROUGH SUNDAY PERIOD WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT A FEW STORMS WITH LARGE HAIL AND STRONG WINDS ARE
POSSIBLE EACH DAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. BEYOND
SUNDAY IT REMAINS TOO EARLY TO ASSESS THE SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ043-046-101002-
524 AM EST THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED STORM WITH LARGE
HAIL AND STRONG WINDS CANNOT BE RULED OUT. A FEW THUNDERSTORMS MAY
ALSO CONTAIN HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY. FOR THE FRIDAY
THROUGH SUNDAY PERIOD WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT A FEW STORMS WITH LARGE HAIL AND STRONG WINDS ARE
POSSIBLE EACH DAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. BEYOND
SUNDAY IT REMAINS TOO EARLY TO ASSESS THE SEVERE WEATHER POTENTIAL.

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 113 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
June 9, 2:30 PM EST
Where
Hillsdale County, Osseo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -84.533

Trees and power lines reported blown down near Osseo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457315.